Log in
Breast Cancer Haven
2,361 members1,283 posts

Need help getting through chemo

I have Her2+ breast cancer. I had a mastectomy on Aug. 14th. Chemo will start on Monday Oct. 9th. Can you share what you used to combat the side effects. I will get THC Taxotere, carboplatin and herceptin. The first two will have 4 cycles three weeks apart. The herceptin will continue every 3 weeks for a year. I will get a neulasta shot for the first 4 rounds. Also if you take any supplements to boost the immune system or help with side effects please share. So grateful to all of you for your input.

17 Replies
oldestnewest

Hello, blessed. I also had HER2 and Neulasta & Taxotere and one you didn't mention: Carboplatin. Coincidently, I had my mastectomy Aug 14th as well. However, mine was in 2014. I was really concerned about nausea because a lot of meds make me sick. Much to my surprise, I didn't have any nausea on this combination. My biggest side effect problem was chemo-induced peripheral neuropathy which was extremely painful and my dr just advised wearing compression, keeping legs up and using Eucerin lotion. The lotion made my skin burn and turn red. I switched to coconut oil as my leg skin got super dry and that helped with the burning and dryness.

I had chemo before breast surgery and had to be hospitalized for the first five rounds as my blood had bad reactio0ns and took a while to recover. Every day I went out to my backyard and raised my head and hands to the sky and said thank you for my healing, even before I was healed. Having a positive attitude is the best advice I have. Hope someone knows some other tips. Red :)

Reply

Thank you! I love your sharing on gratitude and I will do that! And the other tips are helpful. I hope you are doing well now. God bless you~

1 like
Reply

Hello blessedmother, by now you have had your chemo treatment. Was thinking of you and wondering how you are feeling. Red

Reply

Thanks for asking! They delayed it until Monday the 16th! I think i will be better prepared as I ordered supplements and they will arrive and I can get more off the foods that people suggested. It was a blessing to have an extra week. I live alone so i will stay one night withbmy friend Carrie and her family just so i can get used to the effects of these drugs and have someone to help if needed. They are a great family-very loving and have two great dogs- one a.shepherd and one a lab!

Reply

Hi, I am sorry you are goingghrough this... they gave me the chemo first then the mastectomy then radiotherapy. Same chemo as you ... neulasta as well! side effects were nausea and I got a cold and then was treated with an antibiotic that I developed an allergy to ... nausea was controlled by the anti nausea drugs they gave me (Valois) and they gave me steroids around the infusions which helped with energy.

I took good quality probiotics every morning and omeprazole ( stomach protector). I learned by accident that you need to take this 30 mins before eating anything in the morning - then it is more effective. I took high strength vit c every day . Peppermint capsules also helped w nausea - esp at night. And crystallised ginger...

I also had to eat more bland food ( white bread and eggs) than I was used to and I seriously found organic chicken broth ( made w org chucked and bones and org veges - then strained and frozen into cubes. When I couldn't eat anything else this was great....

herceptin made my joints ache - I took high strength omega 3,6,9 oil capsules to try to help with this tho I must say painkillers were more effective.

that's all I remember. I did try to walk outside for a few mins every day even when I was v tired - advice from doctors etc - I am not sure if it made any difference!

Someone gave me a few Zanax which I took occasionally when I was spinning with anxiety and I found then great.

Best of luck - it does end!! Love bern

Reply

Thanks for your reply. Everyone's tips have been so helpful! I hope you are doing well. God bless

Reply

Hi Blessed. I was also diagnosed with HER2 in 2015 and went through all of the treatment and am still around to tell the tale. All I can say is to try and stay positive. Chemo was awful, radiotherapy bearable, and the years Herceptin a breeze. Eat healthy, try and walk as much as you can, and give thanks for everyday xx sending loads of love and mega hugs for those awful days, but like my sister used to tell me 'those too shall pass'. Elaine xx

Reply

Yes you are right "this too shall pass" I am glad it did for you. God bless. Kay

Reply

Good morning. I was HER2 and ER+. Single mastectomy in October 2015 followed by 12 x weekly Taxol and Herceptin every 3 weeks for a year and 10 years of Tamoxifen. I found the weekly Taxol fine. No nausea or major side effects but got progressively more tired. Lost a lot but not all hair, eyebrows and lashes fell out once it finished and nails went black after it finished. It was doable. I made sure I took my daughter to school every day despite offers of help because it made me get up and out. I walked the dogs every day. Sometimes it was difficult but it really helped. Herceptin was easy, no side effects at all. For me, the anticipation of treatment was much worse than it actually was. Our minds can be our biggest enemies. Stay positive, rest when you need to, be kind to yourself and again stay positive. You WILL get through it. Xx

Reply

Thank you for sharing. It always helps to hear from people who walked the same road. I hope your recovery is going very well. God bless,

Reply

Hi Blessed, mine wasnt Her+ it was TN and my chemo was 4xTax and 4x FEC. Before I started chemo l was freaking out listening to all the horror stories and as Im prone to allergys l thought ld be one of them... but l can honestly say l sailed through it. Yes l did get increasingly tired, was prone to mouth ulcers and had peripheral neuropathy but l worked throughout helping my electrician partner wire houses. Took two days off with each chemo but didnt go back for a while after the last one as thats when the tiredness hit me. However was fine by the time my 6wks radiotheraphy started 3wks later. Didnt work while on radio as getting to the hospital took up half the day. Nobody knew l was on chemo except my partner and closest family. It was my way of getting through and it worked brilliantly. My advice is not to panic, dont freak out.. head down and plough through it. Switching on autopilot and just getting on with it helped me through the bad times when my mind was working overtime. I refused to let it take over my life.

Good luck xxx

Reply

Yes, you are right. When you hear all the potential side effects you just go into a tailspin mentally. I am hoping for just the normal ones as I had chemo in 2012 and got through it fairly well. So thanks for your positive thoughts. I will stop worrying ( hope I can) and just get through and remember it is saving our lives. God bless,

1 like
Reply

There are several things that can make life easier through chemo. Taking Claritin (loratidine) -NOT Claritin D- for 4 days (start one day before and finish 3 days after your Neulasta shot) will prevent bone pain.

For mouth ulcers, use Magic Mouthwash (1:1:1 of Benadryl, Mylanta or Maalox, and lidocaine) Mix. Gargle 2 mins -don’t rinse.

If you develop a metallic taste, try using plastic utensils.

Avoid Saint Johns Wort and speak to your oncologist before taking any vitamins or herbs. Some can dangerously affect your treatment.

Keep in mind that cancer cells are your own cells. So, strengthening your cellular immune system also helps strengthen your cancer cells. Always discuss any supplements with your doctor.

1 like
Reply

Thank you so much. I am getting my list of questions for my doctor and will include your suggestions. I appreciate your help! God bless.

Reply

First off, I am so sorry to hear that you have breast cancer. That is something none of us ever want to hear, but thankfully you are still here and able to move forward in your treatments to get CURED! That is a blessing!

Your chemo is a little different than the ones that I took, but if you suffer from some of the same side effects such as nausea, constipation and bone pain, I can tell you the best advice I got from my doctor was to make sure you eat. He gave me Zofran for nausea but told me to not let my stomach get empty, to graze, eat about every 2 hours. I had absolutely no nausea doing just that. I did, however get constipated and used Miralax for that. It is gentle and works with your body's fluid system to get you "unstuck". Also, if you get a metallic taste when eating, swap to plastic utensils, that really helps. Neulasta can cause bone pain and I did have that quite a bit. Oddly enough my doctor told me to use Claritin daily to help combat the bone pain. An antihistamine for bone pain?? IT WORKS!

The best thing you can do is keep a POSITIVE attitude and remember you are better than the cancer. FIGHT, FIGHT, FIGHT! I wish you all the best in your continued recovery. God bless!!

Reply

Thank you so much for your sharing. It encourages me to not be afraid! I actually found the miralax from my last chemo (2012)stuffed away behind some things. I have to check the expiration date! Yes, we will all fight together and help others going through this. God is our strength and his love comes through so many! Thanks for your positive spirit. I hope you are doing well.

1 like
Reply

I had FEC-T chemo so slightly different. As well as the 3 day supply of steroids and anti sickness tablets, I was also given domperidone to take up to 3 times daily. I found if I went straight home after chemo and took a domperidone the nausea was greatly reduced

Reply

You may also like...